South Dakota, 2021

Damaging Wind in South Dakota, August 6, 2021

August 6, 2021 · NWS UNR · 1 event in 1 county or zone

A thunderstorm briefly became severe over the central Black Hills, producing a few wind gusts to 70 mph near Pactola Reservoir.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm briefly became severe over the central Black Hills, producing a few wind gusts to 70 mph near Pactola Reservoir.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 6, 11:53 AM MST, 1 hour 32 minutes earlier.

Area forecast discussion, Aug 6, 11:53 AM MST, 1 hour 32 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1253 PM MDT Fri Aug 6 2021

.DISCUSSION...(This Evening Through Friday)
Issued at 1253 PM MDT Fri Aug 6 2021

Slow progressing upper trough will support chances for showers
and thunderstorms the next two days. Western CONUS upper ridge
will briefly breakdown in the period as series of stronger NE Pac
impulses traverse the northern tier allowing strong cold fronts
into the northern CONUS. Current compact impulse over the northern
Rockies has started this progression. This system will support a
good chance of showers and storms across the region late this
afternoon and tonight, esp across NE WY and NW SD. SE flow ahead
of this wave continues to advect a decent amount of ll moisture
into the FA, with dewpoints rising into the 50s and 60s. Staunch
capping remains in place across the region with clouds and upslope
flow limiting things right now. However,clearing upstream over
portions of WY should allow the cap to erode there quickly this
afternoon with convection developing there. Decent mid level speed
max of 50+ knots will push into the region this and support
organized convection. Combination of CAPE, deep player sheer,
dynamic forcing will support one or two complex’s of TS this
which will quickly propagate NE. Favorable CAPE/profiles will
support a severe threat with the main impact being damaging winds.
Things will clear out later tonight with a sfc trough moving
through the area Sat morning. A period of breezy NW winds may
materialize in the morning behind the trough. Lingering moisture
and instability will support TS chances over the central and
southern BH into scentral SD Saturday. The next stronger impulse
will move into the northern Rockies Sunday with strong WAA and
gusty SW flow ahead of this system. This will support another warm
day with temps in the 90s and few 100s possible. Flow remains
slightly unsettled next week with chances for thunderstorms and
generally seasonal temps through mid week. The degree of moisture
advection will ultimately determine the coverage of any storms
next week, which at this time looks to be mainly isolated.
Forecast models are hinting at a strong cold front Wed-Thur which
may advect through most of the area, supporting a decent cool down
for a couple days. Smoke will continue to cover the region
through the period, remaining mainly in the mid and upper
atmosphere, except behind any sfc troughs where pooling tends to
occur allowing near sfc smoke to increase.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Saturday)
Issued At 1122 AM MDT Fri Aug 6 2021

HZ/FU will continue thru much of the TAF period. Vsbys should
generally remain VFR, though localized areas of MVFR vsbys cannot
be ruled out. Multiple rounds of SHRA/TSRA are expected this
afternoon and evening, particularly from northeastern WY thru
northwestern SD. Localized MVFR conditions will be possible with
this activity, and the strongest storms will be capable of hail in
excess of one inch in diameter and gusts over 50 kt. Most
SHRA/TSRA should exit the area by 06z.

&&

.FIRE WEATHER...
Issued At 1253 PM MDT Fri Aug 6 2021

A period of elevated to near critical fire weather conditions
looks likely across at least northeast WY, ahead of another cold
front Sunday. Minimum humidity values near or below 15 percent are
looking likely, with at least some potential for breezy
southwesterly winds to develop later in the afternoon. Will
monitor potential for red flag conditions and possible headlines.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...JC
AVIATION...Sherburn
FIRE WEATHER...JC
Hazardous weather outlook, Aug 6, 3:09 AM MST, 10 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
409 AM MDT Fri Aug 6 2021

SDZ001-002-012>014-024>031-041-042-072>074-WYZ054>058-071-071300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Fall River-Oglala Lakota-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
409 AM MDT Fri Aug 6 2021

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

Isolated severe storms are possible this afternoon and evening.
These storms could produce large hail and strong winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance of thunderstorms on Saturday. Widespead severe
storms are not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ032-043-044-046-047-049-071300-
Haakon-Jackson-Bennett-Mellette-Todd-Tripp-
409 AM MDT Fri Aug 6 2021 /509 AM CDT Fri Aug 6 2021/

This Hazardous Weather Outlook is for portions of south central
South Dakota...and southwestern South Dakota.

.DAY ONE...Today and Tonight

Isolated severe storms are possible this afternoon and evening.
These storms could produce large hail and strong winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance of thunderstorms on Saturday. Some of the
storms will be capable of marginally severe wind or hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Aug 6, 12:52 PM MST, 33 minutes before
Special Weather Statement
National Weather Service Rapid City SD
152 PM MDT Fri Aug 6 2021

SDZ024-026>030-072-074-062015-
Northern Black Hills SD-Custer Co Plains SD-Hermosa Foot Hills SD-
Southern Foot Hills SD-Central Black Hills SD-
Southern Black Hills SD-Sturgis/Piedmont Foot Hills SD-Rapid City SD-
152 PM MDT Fri Aug 6 2021

...Strong thunderstorms will impact portions of southwestern Meade,
central Custer, southeastern Lawrence, north central Fall River and
southwestern Pennington Counties through 215 PM MDT...

At 152 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Crooks Tower to 2 miles west of Cold Brook
Reservoir. Movement was northeast at 50 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Black Fox Campground and Wind Cave National Park around 155 PM
  MDT.
  Roubaix Lake around 205 PM MDT.
  Brownsville and Buffalo Corrals around 210 PM MDT.

Other locations in the path of these storms include Fairburn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
southwestern and west central South Dakota.

&&

LAT...LON 4342 10358 4416 10401 4435 10360 4433 10358
      4437 10356 4438 10353 4361 10305
TIME...MOT...LOC 1952Z 240DEG 45KT 4417 10394 4345 10353

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JC
Special weather statement, Aug 6, 1:15 PM MST, 10 minutes before
Special Weather Statement
National Weather Service Rapid City SD
215 PM MDT Fri Aug 6 2021

SDZ026-028-062045-
Central Black Hills SD-Rapid City SD-
215 PM MDT Fri Aug 6 2021

...A strong thunderstorm will impact portions of southwestern
Pennington County through 245 PM MDT...

At 215 PM MDT, Doppler radar was tracking a strong thunderstorm 3
miles north of Hill City, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Silver City, Sheridan Lake and Keystone Wye around 220 PM MDT.
  Pactola Reservoir around 225 PM MDT.
  Rockerville around 230 PM MDT.
  Johnson Siding and Hisega around 235 PM MDT.

Other locations in the path of this storm include southwestern Rapid
City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
west central South Dakota.

&&

LAT...LON 4386 10360 4403 10375 4415 10348 4414 10340
      4400 10326
TIME...MOT...LOC 2015Z 240DEG 26KT 4399 10357

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JC

The radar

The Rapid City radar (KUDX), 51 km away, was scanning. The volume nearest the first event began at 20:27 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pennington

When
August 6, 1:25 PM MST
Where
Pennington County, 1 mi ESE of Pactola Reservoir
Measured
61 kt (70 mph) estimated gust
Reported by
COOP Observer
Coordinates
44.065, -103.461

Wind gusts were estimated at near 70 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 971927.